Alert archive / Pennsylvania / Areal Flood Warnings in 2018
Areal Flood Warning 57, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 13, 2018, 11:21 AM EDT for Carbon County, Monroe County, Northampton County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 11:21 AM EDT (15:21 UTC)
- Expired
- Aug 13, 2018, 3:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, PA, Monroe County, PA, Northampton County, PA
The radar
The Binghamton radar (KBGM), 142 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WGUS41 KPHI 131521
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1121 AM EDT MON AUG 13 2018
PAC025-089-095-131915-
/O.NEW.KPHI.FA.W.0057.180813T1521Z-180813T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon PA-Monroe PA-Northampton PA-
1121 AM EDT MON AUG 13 2018
The National Weather Service in Mount Holly NJ has issued a
* Flood Warning for...
Carbon County in northeastern Pennsylvania...
Monroe County in northeastern Pennsylvania...
Northampton County in eastern Pennsylvania...
* Until 315 PM EDT.
* At 1118 AM EDT, trained weather spotters reported heavy rain in
the southern Poconos where up to two inches of rain has already
fallen. Given the wet conditions from yesterdays rain, today's
additional rain will cause flooding...especially on smaller
streams and in areas of poor drainage.
* Some locations that could experience flooding include...
Easton, Lehighton, Mount Pocono, Forks, East Stroudsburg,
Tobyhanna, Wilson, Nazareth, Palmerton, Bangor, Jim Thorpe, Pen
Argyl, Nesquehoning, Wind Gap, Bath, Weatherly, Belfast, West
Easton, Tatamy and East Bangor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This Areal Flood Warning replaces an Areal Flood Advisory previously
in effect for this same area.
&&
LAT...LON 4120 7515 4115 7515 4114 7509 4108 7503
4109 7497 4098 7514 4086 7505 4085 7509
4075 7519 4062 7519 4079 7561 4074 7577
4091 7599 4101 7573 4108 7577 4113 7569
4112 7564 4123 7554 4124 7531
$$
jjm1 follow-up statement
097
WGUS81 KPHI 131911
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
311 PM EDT MON AUG 13 2018
PAC025-089-095-131920-
/O.EXP.KPHI.FA.W.0057.000000T0000Z-180813T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon PA-Monroe PA-Northampton PA-
311 PM EDT MON AUG 13 2018
...THE FLOOD WARNING WILL EXPIRE AT 315 PM EDT FOR CARBON...MONROE
AND NORTHAMPTON COUNTIES...
The heavier rain has ended and flooding is no longer expected to
pose a threat.
LAT...LON 4120 7515 4115 7515 4114 7509 4108 7503
4109 7497 4098 7514 4086 7505 4085 7509
4075 7519 4062 7519 4079 7561 4074 7577
4091 7599 4101 7573 4108 7577 4113 7569
4112 7564 4123 7554 4124 7531
$$
KruzdloWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 13, 9:51 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 13, 9:51 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
951 AM EDT Mon Aug 13 2018
.SYNOPSIS...
A frontal boundary is expected to move little through Tuesday
as weak areas of low pressure ride along it. The boundary is
forecast to push farther off the coast on Wednesday. Low
pressure is anticipated to move across the Great Lakes and into
the northeastern states late in the week and it should pull a
cold front through our region on Friday night. The front may
begin to drift back to the north over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An area of showers with embedded thunderstorms continues to
slowly push northward through the region this morning.
Torrential rainfall is occurring with this cluster of storms and
flash flooding is occurring. Do not drive into flood waters!
Reports of 3 to 5 inches of rainfall have occurred with this
mornings rainfall and any additional rainfall in these areas
this afternoon/evening will lead to more flooding concerns.
Behind the mass of storms, there is some clearing occurring
which will only help to destabilize the atmosphere for this
afternoon.
Previous discussion...
Weather over the mid-Atlantic region will continue to be
influenced by an upper low now located near the SW corner of PA.
A trof axis appears to extend south from the low through the
western Carolinas. Otherwise the various smaller-scale features
rotating around the low are not very well defined. A band of
stronger convection has developed from the upper Chesapeake Bay
northward through the lower and middle Susquehanna Valley,
possibly in association with a developing upper-level jet streak
across that area. Individual storms are not moving much due to
weaker low-level winds, and so far they are mostly staying just
west of our forecast area, but will need to be watched closely.
With daytime heating and de-stabilization, convection is
expected to increase in coverage as we continue into the
afternoon. Given PWATs somewhat above normal, slow-moving storms
and wet antecedent conditions, the threat for localized
flooding is significant and the flash flood watch remains in
effect for areas generally along and NW of the I-95/I-295
corridor. Temperatures today should be similar to yesterday with
a very warm and humid air mass remaining over the area.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
For tonight, the upper low is forecast to begin a slow NE
movement, but our area remains in S/SW flow aloft ahead of it.
Fairly widespread convection may be ongoing in the evening as
low pressure moves slowly NE along a frontal boundary across the
area. Convection should diminish through late evening and
overnight with loss of instability and likely also larger scale
UVV. However any storms lingering into the evening could still
produce heavy rains and flooding.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
After stalling near the PA-OH border for 24+ hours, the upper
low is forecast to lift NE toward the lower/mid-Hudson Valley
Tuesday (passing just to our N). At the surface, the same
stationary front parked over our area this weekend is expected
to remain either over eastern portions of our area (I-95/coastal
plain) or just offshore during this time. The exact position of
this front will depend on strength, timing and track of a weak
wave of low pressure that is forecast to track NE along the
boundary. Large-scale lift ahead of the upper low and downstream
upper level jet streak will keep showers and storms in our area
on Tuesday. The axis of heavy rainfall would most likely occur
along and just west of the surface front as convergence along
this boundary could help focus convective development. However,
less than ideal model agreement regarding the evolution of the
surface low and frontal boundary makes it difficult to fully
assess and provide details about the heavy rainfall potential
for the first period of the long term.
A brief respite from this extended unsettled/wet weather
pattern that we are currently in is expected in wake of the
upper trough passage Tuesday night through Thursday morning. The
next upper shortwave trough and surface low is expected to move
E-NE across the Midwest-Great Lakes regions late in the week
and then through the Northeast states next weekend. Chances for
showers and storms return to the forecast from late Thursday
through Sunday as we remain under the influence of this
disturbance. Greater convective coverage seems possible on
Friday given the timing of the synoptic cold front.
Highs each day will generally be in the mid 80s which is near
normal for mid August. The exception will be Thursday and
Friday, with highs in the upper 80s and lower 90s as pre-frontal
warm sector becomes established in the Mid Atlantic.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This morning...SHowers and thunderstorms with very heavy
rainfall continue to move through the area this morning. A
gradual end from south to north will occur through late
morning/early afternoon. Conditions are improving to VFR behind
the main cluster of storms with some IFR/MVFR conditions mainly
towards KMIV/KACY. Expect all terminals to become VFR by this
afternoon. Winds are generally out of the east/northeast but in
and around the storms a shift to eh west/northwest is noted.
Winds will briefly turn W/NW before becoming light out of the N
then E/NE by this afternoon.
This afternoon...Showers and t-storms will become more
widespread during the day resulting in locally reduced CIGs and
VSBYs. Winds will be easterly but under 10 kt.
Tonight...Mainly VFR conditions are expected with light and
variable winds. Showers and t-storms may continue into the
evening with locally reduced CIGs and/or VSBYs.
OUTLOOK...
Tuesday and Tuesday evening...Variable conditions with showers
likely along with scattered thunderstorms. The rain may be heavy
at times. Southwest to west wind less than 10 knots.
Tuesday night and early Wednesday morning...Some visibility
restrictions are possible in fog and haze. West wind less than
10 knots.
Late Wednesday morning and Wednesday afternoon......Mainly VFR.
Northwest to west wind less than 10 knots.
Wednesday night and Thursday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms, mainly around KRDG and
KABE. West to southwest wind less than 10 knots.
Thursday night and Friday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms. Southwest wind less than 10
knots.
&&
.MARINE...
Sub-SCA conditions should continue through tonight. Winds today
will veer around from ENE to S as low pressure moves NE along a
frontal boundary, then becoming SW tonight. Wave heights will
be generally 3 to 4 feet with a southerly swell.
OUTLOOK...
Tuesday through Friday...No marine headlines are anticipated.
RIP CURRENTS...
There is a low risk for the development of dangerous rip
currents today.
The wind is forecast to be from the southwest and south on
Tuesday around 10 MPH. Wave heights should be 2 to 3 feet on the
waters off New Jersey and Delaware with a medium period swell.
As a result, we are anticipating a low risk for the development
of dangerous rip currents at that time.
&&
.TIDES/COASTAL FLOODING...
In addition to any heavy rain that falls, we are expecting
spotty minor coastal flooding with this evening's high tide. It
will be due mainly to the high astronomical tides associated
with the new moon. However, the flooding due to the tides is not
anticipated to be widespread enough to warrant another Coastal
Flood Advisory.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ054-055-060>062-
070-071-101>106.
NJ...Flash Flood Watch through this evening for NJZ001-007>010-012-
013-015>019.
DE...Flash Flood Watch through this evening for DEZ001.
MD...Flash Flood Watch through this evening for MDZ008.
MARINE...None.
&&
Synopsis...Iovino
Near Term...AMC/Meola
Short Term...AMC
Long Term...Klein
Aviation...AMC/Iovino/Meola
Marine...AMC/Iovino
Tides/Coastal Flooding...Hazardous weather outlook, Aug 13, 5:06 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 506 AM EDT Mon Aug 13 2018 DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070- 071-101>106-140915- New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 506 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is the potential for isolated heavy rain and localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140915- Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot- Caroline-Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 506 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Heavy downpours with any showers and thunderstorms could lead to localized flooding given the wet antecedent conditions and slow storm motion. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is the potential for isolated heavy rain and localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-140915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 506 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 13, 10:50 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FLASH FLOOD GREENBRIAR 40.09N 74.14W
08/13/2018 OCEAN NJ TRAINED SPOTTER
MULTIPLE HOUSES FLOODED ON MARKHAM ROAD WITH AT LEAST A
FOOT OF WATER. RESUCES ARE IN PROGRESS.
&&
EVENT NUMBER PHI1801302
STAARMANNLocal storm report, Aug 13, 10:52 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1052 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLASH FLOOD GREENBRIAR 40.09N 74.14W
08/13/2018 OCEAN NJ TRAINED SPOTTER
WATER RESCUE REPORTED AT MARKHAM AND KINGSLEY ROAD.
&&
EVENT NUMBER PHI1801303
DAVISLocal storm report, Aug 13, 10:55 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLASH FLOOD 1 NE WILLIAMS 40.10N 74.12W
08/13/2018 OCEAN NJ TRAINED SPOTTER
REPORTED WATER RESCUE WITH PERSON(S) TRAPPED IN CAR.
&&
EVENT NUMBER PHI1801304
DAVISLocal storm report, Aug 13, 10:56 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM WATER SPOUT 6 E CHADWICK BEACH 39.98N 73.95W
08/13/2018 ANZ451 NJ TRAINED SPOTTER
WATERSPOUT ONGOING OFFSHORE OF SEASIDE HEIGHTS.
LOCATION ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1801305
STAARMANNLocal storm report, Aug 13, 10:59 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1059 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD HAMBURG 40.56N 75.98W
08/13/2018 BERKS PA 911 CALL CENTER
MULTIPLE ROADS FLOODED AND IMPASSIBLE IN TOWN. FAST
MOVING WATERS ARE APPROACHING HOMES AND SOME RESIDENTS
ARE BEING EVACUATED. TIME APPROXIMATE.
&&
EVENT NUMBER PHI1801306
STAARMANNLocal storm report, Aug 13, 11:15 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM HEAVY RAIN WAYNE 40.04N 75.39W
08/13/2018 M4.10 INCH DELAWARE PA TRAINED SPOTTER
RAINFALL SINCE EARLIER THIS MORNING.
&&
EVENT NUMBER PHI1801307
STAARMANNThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:08 PM EDT | Flash Flood Watch | PHI | Berks, Bucks, Carbon, Chester, Delaware, Lehigh and 4 more | 24 hr |
| Aug 13, 4:42 AM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 13, 5:12 AM EDT | Areal Flood Advisory | PHI | Chester | 103 min |
| Aug 13, 6:24 AM EDT | Areal Flood Advisory | PHI | Berks, Chester, Delaware, Montgomery | 4 hr |
| Aug 13, 6:50 AM EDT | Flash Flood Warning | PHI | Berks, Chester, Delaware, Montgomery | 6 hr |
| Aug 13, 8:03 AM EDT | Areal Flood Advisory | PHI | Delaware, Montgomery, Philadelphia | 4 hr |
| Aug 13, 8:43 AM EDT | Flash Flood Warning | PHI | Bucks, Delaware, Lehigh, Montgomery, Northampton, Philadelphia | 4 hr |
| Aug 13, 9:21 AM EDT | River Flood Warning | PHI | Chester | 10 hr |
| Aug 13, 10:40 AM EDT | Areal Flood Advisory | PHI | Carbon, Monroe, Northampton | 42 min |
| Aug 13, 11:05 AM EDT | River Flood Warning | PHI | Chester, Delaware | 30 hr |
| Aug 13, 12:14 PM EDT | River Flood Warning | PHI | Berks, Montgomery | 23 hr |
| Aug 13, 12:14 PM EDT | River Flood Warning | PHI | Montgomery | 28 hr |
| Aug 13, 12:14 PM EDT | River Flood Warning | PHI | Chester, Montgomery, Philadelphia | 52 hr |
| Aug 13, 12:37 PM EDT | Areal Flood Warning | PHI | Berks, Bucks, Chester, Delaware, Lehigh, Montgomery and 1 more | 18 hr |
| Aug 13, 3:07 PM EDT | River Flood Warning | PHI | Montgomery | 6 hr |
| Aug 13, 4:57 PM EDT | Areal Flood Advisory | PHI | Carbon, Monroe, Northampton | 3 hr |
| Aug 13, 5:09 PM EDT | River Flood Warning | PHI | Montgomery, Philadelphia | 31 hr |
| Aug 13, 7:27 PM EDT | Areal Flood Warning | PHI | Carbon, Northampton | 7 hr |
| Aug 13, 7:42 PM EDT | Severe Thunderstorm Warning | PHI | Chester | 48 min |
Nearby
Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.